Corticosteroid induced psychosis in the pain management setting.
Synthetic corticosteroids are commonly utilized in interventional pain management procedures. These substances have potential side-effects including psychological adverse events.
We describe a case of substance-induced psychotic disorder resulting from corticosteroids administration.
We describe a 67-year-old male that, six months prior to being consulted at our center, received a cervical epidural, 4 level medial branch blocks, 4 trigger point injections and a tendon injection in the shoulder all including corticosteroids all in one treatment session.
Approximately 7 days following the multiple injections, the patient developed psychotic episodes including racing thoughts, anger, agitation, pressured hyperverbal speech and paranoia. The symptoms spontaneously resolved in approximately 7-10 days.
Although well known as a potential complication, corticosteroid induced psychosis secondary to interventional pain procedures have never been reported. We further discuss this potential side effect of utilizing corticosteroids and emphasize the need for guidelines regarding steroid utilization.
Millennium Pain Center, Bloomington, IL 61701, USA. firstname.lastname@example.org
SourcePain physician 11:6 pg 917-20
MeSHAdrenal Cortex Hormones
Drug Administration Schedule
Myofascial Pain Syndromes
Paranoid Personality Disorder
Pub Type(s)Case Reports